Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 20, 2023, 9:02 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 9:02 PM EDT (01:02 UTC)
- Expired
- Jul 20, 2023, 11:48 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 61 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.2
The text
As transmitted.
779
WGUS51 KPBZ 210102
FFWPBZ
PAC019-073-085-210415-
/O.NEW.KPBZ.FF.W.0013.230721T0102Z-230721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
902 PM EDT Thu Jul 20 2023
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southern Mercer County in northwestern Pennsylvania...
Northwestern Butler County in west central Pennsylvania...
Northern Lawrence County in western Pennsylvania...
* Until 1215 AM EDT.
* At 902 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Castle, Grove City, Slippery Rock, New Wilmington, Oakwood,
New Castle Northwest, Pulaski, Bessemer, New Bedford, Harrisville,
Plain Grove Township, South New Castle, West Liberty, Harlansburg
and Volant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4114 8052 4121 8001 4099 8000 4099 8016
4097 8052 4098 8052 4099 8052 4101 8052
4103 8052 4104 8052 4105 8052 4106 8052
4110 8052 4113 8052
FLASH FLOOD...RADAR INDICATED
$$
WM2 follow-up statements
463
WGUS71 KPBZ 210157
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
957 PM EDT Thu Jul 20 2023
PAC019-073-085-210415-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-230721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Lawrence PA-Mercer PA-
957 PM EDT Thu Jul 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FRIDAY
FOR SOUTHERN MERCER, NORTHWESTERN BUTLER AND NORTHERN LAWRENCE
COUNTIES...
At 957 PM EDT, Doppler radar indicated heavy rain from thunderstorms
has tapered off. Between 1.5 and 2.5 inches of rain have fallen.
Flash flooding is still possible due to runoff from the recent heavy
rain.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
New Castle, Grove City, Slippery Rock, New Wilmington, Oakwood,
New Castle Northwest, Pulaski, Bessemer, New Bedford, Harrisville,
Plain Grove Township, South New Castle, West Liberty, Harlansburg
and Volant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4114 8052 4121 8001 4099 8000 4099 8016
4097 8052 4098 8052 4099 8052 4101 8052
4103 8052 4104 8052 4105 8052 4106 8052
4110 8052 4113 8052
FLASH FLOOD...RADAR INDICATED
$$
WM014
WGUS71 KPBZ 210348
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1148 PM EDT Thu Jul 20 2023
PAC019-073-085-210358-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-230721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Lawrence PA-Mercer PA-
1148 PM EDT Thu Jul 20 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN MERCER,
NORTHWESTERN BUTLER AND NORTHERN LAWRENCE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4114 8052 4121 8001 4099 8000 4099 8016
4097 8052 4098 8052 4099 8052 4101 8052
4103 8052 4104 8052 4105 8052 4106 8052
4110 8052 4113 8052
$$
WMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:32 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 6:32 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 632 PM EDT Thu Jul 20 2023 .SYNOPSIS... Strong to severe storms are likely in the I-80 corridor tonight with the primary threat being damaging winds. Secondary threats include large hail, isolated tornadoes, and flash flooding. Wind and flooding threats will remain elevated for the rest of the region overnight, though isolated tornadoes could not be ruled out. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Current observations indicated that a MCS with a history of damaging winds is diving south across Lake Erie and will impact the region beginning at 23Z in Mercer County. Pre-frontal initiation has been limited to the lakeshore with elevated capping over our area; the primary threat going forward will be coincident with the MCS. Damaging winds are likely, and isolated tornadoes and large hail remain secondary threats. Flash flooding is possible in training storms. Storm motion has been observed at 50mph as it crosses the lake, indicating the probability of severe weather is high in the I-80 corridor. Severe probabilities remain moderate to high elsewhere. Cold pool driven acceleration is likely to nudge arrival time up by as much as an hour or two. Arrival at PIT may now be closer to around 03Z. The SPC has issued a mesoscale discussion for our area highlighting the current threats and a watch has been issued to follow it up. ..Previous Discussion.. The atmosphere will destabilize this afternoon and moderate to strong shear is anticipated. Since the last update, most clouds have cleared out to just fair weather cumulus with a few towering cumulus. The warm front has passed through the entire region embedding the area in warm, moist southwest flow. Current updraft failures in northwestern PA and northern Ohio in a pre-frontal trough and along the lake boundary are acting to eat away at the morning cap and seed a more favorable, unstable environment in the I-80 corridor into this afternoon. Storm development along the pre-frontal trough is possible, but remains low probability due to observed mid-level water vapor on GOES-16 hinting at a less favorable environment for healthy, long track storms. The main question will be dependent on whether pre-frontal initiation affects our area. Any cells, particularly right moving, ahead of the cold front will effectively utilize environmental shear to for deep mesocyclones with favorable 0-1km SRH of around 75-100. This would bring larger hail and tornado threats, particularly north of I-80, should they formulate. At this point, this remains low confidence. Confidence will increase (decrease) in the coming hours if cells fire (dont fire) in the elevated mixed layer in Ohio. At this time, our best guess is storms do fire, but remain left moving and stick to the lake-shore, affecting counties just north of our area. This will need to be monitored closely. Secondly, and higher probability, a cold front affiliated with a Great Lakes low will enter our area under a similar environment around 22Z to 00Z. The southwest propagation of this line at 40- 50mph combined with around 900-1000 J/kg of DCAPE is particularly concerning for wind threats with isolated spin up tornadoes possible embedded in the line. Severe wind and isolated tornado probabilities are highest in the I-80 corridor with an earlier arrival time and lower probability of decoupling. Severe probabilities will decrease slightly as the line pulls south and decreases in propagation speed, but concerns remain notable. An elevated mixed layer seems to suggest that storms will be able to maintain themselves well into the night, with the only question being whether or not winds penetrate the shallow surface inversion. The most likely arrival time for Franklin /New Castle is 01Z-03Z, Pittsburgh /Zanesville /Indiana is 03Z-05Z, and Morgantown /Uniontown is 05Z-07Z. A severe thunderstorm watch has been issued just upstream for now, but may be expanded depending on how details play out over the next few hours. Current thinking related to threats is reflected in an SPC enhanced risk today north of Pittsburgh, with slight and marginal risks south of Pittsburgh related to the anticipated weakening trend into the night. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Northwest flow behind a cold front will keep this period seasonably cool. Friday will maintain a few shower chances with lingering low level moisture in a shallow mixed layer. Higher moisture and closer proximity to lift in cyclonic flow around an occluded low will mean a slight chances of isolated showers, greatest north and east of the Pittsburgh metro. Otherwise, morning fog/stratus will give way to fair weather cumulus, decreasing in coverage throughout the day. Clouds and precipitation will drop off overnight with a loss of mixing with patchy fog possible in mostly clear skies. Highs on Saturday will remain near to slightly above average. Conditions will likely remain dry with fair weather cumulus but shallow, capped instability mean a shower or two could not be ruled out. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The long term will be defied with a persistent upper trough gradually weakening in amplitude. All clusters agree in this; there is high confidence that near average temperature will gradually and steadily trend above average. Positioning on the southeast side of the axis will lend to occasional precipitation chances, but no sizable QPF in widespread rainfall is likely. By late next week, clusters diverge into three camps. First, one solution resolves to a building eastern ridge which would mean well above average temperatures. Second, zonal flow is possible with temperatures a few ticks above average. Third, a central/western CONUS ridge would keep temperatures more near to slightly above average locally. Any way you cut the cake, the take-home message is increased probability of above average temperatures. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A broken line of thunderstorms, ahead of an approaching cold front, is expected to track southeast across the region this evening. Along with tempo IFR conditions, large hail and damaging wind gusts are possible with these storms. Will and tafs as needed as they approach specific airports. For now, included strong wind gusts and IFR at all sites. After the storms end later this evening, deterioration to IFR stratus is expected with low level moisture pooling along the advancing front. These ceilings should lift to MVFR as mixing begins in the morning, with a return to VFR cigs expected by the afternoon. .OUTLOOK... Other than early morning patchy river valley fog, VFR is expected through Sunday night under high pressure. Restrictions are possible again Monday through early Tuesday with a crossing cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...Milcarek SHORT TERM...Milcarek LONG TERM...Milcarek AVIATION...WM
Hazardous weather outlook, Jul 20, 12:58 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1258 PM EDT Thu Jul 20 2023 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>075-077-078-WVZ001>004-012-211700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio- Marshall-Wetzel- 1258 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Severe storms are possible this afternoon and evening with the primary threat being damaging winds. Large hail or an isolated tornado could not be ruled out. Flash flooding remains a possibility into the evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ076-WVZ021-509>514-211700- Higher Elevations of Fayette-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1258 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Severe storms are possible this afternoon and evening with the primary threat being damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Milcarek
In the hours before
Local storm report, Jul 20, 8:42 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
842 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Tstm Wnd Dmg 2 E Franklin 41.39N 79.80W
07/20/2023 Venango PA Public
Tree down
&&
Event Number PBZ2301970
WMLocal storm report, Jul 20, 8:45 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
845 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Tstm Wnd Dmg Clarion 41.21N 79.38W
07/20/2023 Clarion PA Public
Trees down
&&
Event Number PBZ2301971
WMLocal storm report, Jul 20, 8:47 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
847 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Tstm Wnd Dmg Knox 41.23N 79.54W
07/20/2023 Clarion PA Public
Trees down
&&
Event Number PBZ2301972
WMLocal storm report, Jul 20, 8:52 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
852 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 1 NW Hottelville 41.36N 79.17W
07/20/2023 Forest PA Public
Report of tree down on Greenwood Road in Barnett
Township. Time estimated based on radar.
&&
Event Number PBZ2301973
JFLocal storm report, Jul 20, 8:55 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
855 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Dmg 1 SSE Hastings 41.59N 79.09W
07/20/2023 Forest PA Public
Report of tree down on Job Corps Road in Jenks
Township. Time estimated based on radar.
&&
Event Number PBZ2301974
JFLocal storm report, Jul 20, 8:56 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
856 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Tstm Wnd Dmg Muddy Creek 40.98N 79.97W
07/20/2023 Butler PA Trained Spotter
Report of downed tree on southbound lane of Route 8.
Time estimated based on radar.
&&
Event Number PBZ2301975
JFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:02 PM EDT | Tornado Warning | PBZ | Mercer, Venango | 28 min |
| Jul 20, 8:18 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 20, 8:22 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Beaver, Butler, Clarion, Lawrence, Mercer and 1 more | 53 min |
| Jul 20, 8:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Indiana, Jefferson, Venango | 50 min |
| Jul 20, 8:39 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 66 min |
| Jul 20, 9:12 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 2 more | 63 min |
| Jul 20, 9:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 44 min |
| Jul 20, 9:42 PM EDT | Flash Flood Warning | PBZ | Armstrong, Beaver, Butler, Lawrence | 3 hr |
| Jul 20, 10:03 PM EDT | Special Weather Statement | PBZ | Allegheny, Washington | 27 min |
| Jul 20, 10:29 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Washington and 1 more | 3 hr |
| Jul 20, 10:29 PM EDT | Special Weather Statement | PBZ | Westmoreland | 31 min |
| Jul 20, 10:58 PM EDT | Special Weather Statement | PBZ | Fayette | 32 min |
| Jul 20, 11:02 PM EDT | Flash Flood Warning | PBZ | Allegheny, Fayette, Indiana, Washington, Westmoreland | 3 hr |
| Jul 20, 11:31 PM EDT | Special Weather Statement | PBZ | Fayette, Greene, Westmoreland | 44 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.